Utah, 2018

Wildfire in Utah, September 1 to 30, 2018

September 1 to 30, 2018 · NWS SLC · 1 event in 1 county or zone

The Bald Mountain Fire in northern Utah began on August 24 and burned for over a month before being contained. Note that this episode began in August and continued into October.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Bald Mountain Fire in northern Utah began on August 24 and burned for over a month before being contained. Note that this episode began in August and continued into October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 31, 7:26 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 31, 7:26 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
826 PM MDT Fri Aug 31 2018

.SYNOPSIS...A cold front stalled over central Utah will weaken
through tomorrow. A weak trough will move over southern Utah over
the weekend, with somewhat unstable conditions continuing through
early next week.

&&

.DISCUSSION...Cold front is near a KDRA-GJT line this evening. The
airmass behind the front over northern Utah is generally dry and
stable, but some shower activity has developed along and just
ahead of the front over east central and southeast Utah. Storms
are high based but have produced some strong gusty winds east of
the forecast area in eastern Utah and western Colorado, with
additional instability provided by the associated trough
approaching western Utah. The front will move little through the
overnight hours as the trough dives south and east, so a few
showers will continue to be possible over southeast Utah. Have
updated the forecast to add isolated POPs for the overnight hours.
No additional updates planned.

The trough will continue slowly east over southern Utah tomorrow
into Sunday as it weakens, so despite the relatively dry airmass,
some showers and thunderstorms will continue to be possible
each afternoon and evening of the weekend, primarily over the
higher terrain. With this trough in place, little change in
temperatures is anticipated, with maxes running near climo over
northern Utah and just below those values over northern Utah.
Additional shortwave energy will move into the area for early next
week, keeping some possibility of showers and thunderstorms in
place.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
night with some high clouds. Northwest winds are expected to
switch to the southeast a bit later than usual, between 07Z and
09Z, but there is a 20 percent chance that the northerly winds
will last later than expected.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 31, 7:34 AM MST, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
834 AM MDT Fri Aug 31 2018

UTZ001>016-019>021-517-518-WYZ021-011300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
834 AM MDT Fri Aug 31 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wasatch Mountains South of I-80

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Other Federal Agency

The Bald Mountain Fire was a lightning caused wildfire that began on August 24. Initially only about 20 acres, it experienced exceptional growth on September 12 due to high winds and low relative humidity, and eventually burned 18,620 acres. The Bald Mountain Fire and nearby Pole Creek Fire led to the evacuation of 6,000 people from 2,000 homes at the height of the incident, as well as caused numerous road closures. The combined costs to fight the Bald Mountain Fire and the Pole Creek Fire were $23.8 million. Note that this event began in August and continued into October.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780784.